Colorado, 2015

Hail in Colorado, July 16, 2015

July 16, 2015 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of half dollars in southern Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of half dollars in southern Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 5:13 PM MST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 16, 5:13 PM MST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
613 PM MDT THU JUL 16 2015

.UPDATE...
ISSUED AT 553 PM MDT THU JUL 16 2015

LOADED LATEST OBSERVATIONS INTO FRONT END OF FORECAST GRIDS. NO
OTHER CHANGES AT THIS TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 239 PM MDT THU JUL 16 2015

RATHER SPARSE CONVECTION ACROSS THE AREA TODAY AS MID/UPPER
LEVEL FLOW HAS BECOME MORE WESTERLY...SHUNTING DEEPER MONSOON
MOISTURE SOUTH INTO NM. STILL A FEW TSRA OVER THE HIGHER TERRAIN
WITH BEST COVERAGE OF STORMS INTO THE EARLY EVENING OVER THE SAN
JUAN/LA GARITA MOUNTAINS...WHERE SLIGHTLY DEEPER MOISTURE HAS HUNG
ON. OVER THE I-25 CORRIDOR...A FEW WEAK CELLS TRYING TO DEVELOP
ALONG THE PALMER DIVIDE...BUT WITH DEWPOINTS FALLING OFF INTO THE
30S...LARGE T/TD SPREADS SUGGEST ANY STORMS WILL DIE QUICKLY AS THEY
MOVE FARTHER FROM THE HIGHER TERRAIN. OVER THE PLAINS...STILL SOME
LOW LEVEL MOISTURE ALONG THE SOUTHERN BORDER IN BACA COUNTY WHERE
DEWPOINTS REMAIN IN THE 50S...KEEPING CAPES ABOVE 1000 J/KG. MODELS
HINT AT A CHANCE OF AT LEAST ISOLATED TSRA INTO THE EVENING...AND
WILL KEEP SOME LOW POPS IN PLACE ALONG THE NM/OK BORDERS. CONVECTION
DIES QUICKLY TOWARD SUNSET OVER ALL BUT THE FAR SOUTHEAST
CORNER...WHERE MESOSCALE MODELS SHOW SOME -SHRA PERSISTING THROUGH
THE NIGHT.

ON FRI...LOOKS LIKE A DAY VERY SIMILAR TO THU...WITH W-SW FLOW
KEEPING RELATIVELY DRY AIR MASS IN PLACE FOR ANOTHER DAY. BEST
CHANCE FOR TSRA WILL CONTINUE TO BE OVER THE SOUTHWEST MOUNTAINS
WHERE MOISTURE IS DEEPEST...WITH ONLY SOME VERY ISOLATED HIGH BASED
STORMS ELSEWHERE OVER THE HIGHER TERRAIN. WITH WINDS AND 700 MB
TEMPS INCREASING SLIGHTLY FRI AFTERNOON...EXPECT DEEPER MIXING WILL
LEAD TO WARMER MAX TEMPS MANY LOCATIONS...AND SOME UPPER 90S WILL
REAPPEAR OVER THE LOWER ARKANSAS VALLEY EAST OF PUEBLO.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 239 PM MDT THU JUL 16 2015

MODELS IN MUCH BETTER AGREEMENT THROUGH THE EXTENDED PERIOD AND
ENSEMBLE SPREADS ARE MUCH LOWER THAN THE PAST COUPLE OF DAYS
LEADING TO INCREASED FORECAST CONFIDENCE THROUGH THE EXTENDED.

FRIDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL BE ONGOING FRIDAY
EVENING OVER THE MOUNTAINS...SPREADING INTO THE I-25 CORRIDOR
DURING THE EVENING HOURS BEFORE DISSIPATING AFTER SUNSET. BRIEF
LOCALLY HEAVY RAINFALL AND GUSTY OUTFLOW WINDS WILL BE THE PRIMARY
THREATS.

SATURDAY THROUGH MONDAY NIGHT...MODELS IN GOOD AGREEMENT WITH AN
UPPER LEVEL TROUGH MOVING ACROSS THE NORTHERN TIER OF STATES WITH
SEVERAL DISTURBANCES MOVING ACROSS COLORADO THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. INCREASING SOUTHWEST FLOW WITH STRONG
DISTURBANCE OUT OF THE DESERT SOUTHWEST WILL MOVE ACROSS THE
REGION ON SATURDAY. EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY
DEVELOP OVER THE MOUNTAINS SATURDAY MORNING AND SPREAD EAST ACROSS
THE PLAINS DURING THE LATE AFTERNOON AND OVERNIGHT HOURS. MODERATE
TO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH GUSTY
OUTFLOW WINDS AND LIGHTNING.

BY SUNDAY MORNING...A COLD FRONT FROM THE NORTH WILL PUSH SOUTH
ACROSS THE EASTERN PLAINS WITH LOW LEVEL MOIST UPSLOPE FLOW
DEVELOPING THROUGH THE AFTERNOON. THE NEXT IN A SERIES OF
DISTURBANCES OUT OF THE DESERT SOUTHWEST WILL COMBINE WITH THE LOW
LEVEL MOISTURE AND UPSLOPE FLOW TO PRODUCE WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE REGION. HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY ALONG THE EASTERN MOUNTAINS...PALMER DIVIDE
AND INTO THE I-25 CORRIDOR. THE FLASH FLOOD RISK WILL BE HIGH
GIVEN THE CONDITIONS AND AREA BURN SCARS WILL NEED TO BE
MONITORED. AS THE UPPER DISTURBANCE CONTINUES EAST SUNDAY
NIGHT...EXPECT THE HEAVIEST PRECIPITATION TO DISSIPATE WITH
CONTINUED LIGHT TO MODERATE RAINFALL INTO MONDAY MORNING.

ON MONDAY...LOW LEVEL FLOW WILL CONTINUE TO BE EASTERLY UPSLOPE
WITH PLENTY OF MOISTURE ACROSS THE REGION. ANOTHER DISTURBANCES
WILL MOVE ACROSS ARIZONA AND NEW MEXICO THROUGH MONDAY EVENING.
MODELS PROVIDING THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS
ALONG THE EASTERN MOUNTAINS...AND DOWN SOUTH ALONG THE NEW MEXICO
BORDER NEAR THE UPPER DISTURBANCE TRACK. FOR NOW EXPECT THE
HEAVIEST RAINFALL OVER THE SOUTH SANGRE DE CRISTO MOUNTAINS INTO
THE RATON MESA. IF THE DISTURBANCE TRACKS FURTHER NORTH...MORE OF
SOUTHERN COLORADO COULD SEE ANOTHER ROUND OF HEAVY RAINFALL.

TUESDAY THROUGH THURSDAY...THE UPPER PATTERN IS FORECAST TO BUILD
A RIDGE OVER THE CENTRAL PLAINS WHILE A TROUGH DIGS ACROSS THE
WEST COAST. THIS WILL FORCE FLOW SOUTHWESTERLY ACROSS THE AREA
WITH MONSOONAL PATTERN BY TUESDAY. EXPECT DAILY AFTERNOON AND
EVENING THUNDERSTORMS...INITIALLY OVER THE MOUNTAINS...AND SPREAD
EAST ACROSS THE PLAINS BEFORE DISSIPATING OVERNIGHT. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THUNDERSTORMS.  MOZLEY

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 239 PM MDT THU JUL 16 2015

VFR CONDITIONS EXPECTED AT THE TAF SITES TONIGHT AND
FRIDAY. VERY ISOLATED HIGH-BASED TSRA OVER THE MOUNTAINS THIS
AFTERNOON WILL DRIFT EASTWARD...WITH BEST CHANCE FOR A BRIEF STORM
AT KALS AS ACTIVITY MOVES EAST OFF THE LA GARITA. WILL ALSO KEEP A
VCTS MENTION AT KCOS WITH SOME WEAK ACTIVITY DEVELOPING OVER THE
PALMER DIVIDE. LOW LEVELS WILL BE FAIRLY DRY...WITH ERRATIC WIND
GUSTS UP TO 40 KTS AND BRIEF RAINFALL THE PRIMARY STORM THREATS.
HAVEN'T INCLUDED A VCTS AT KPUB...THOUGH GUSTY OUTFLOW WINDS WILL
BE POSSIBLE. THUNDERSTORMS WILL DIMINISH QUICKLY DURING THE EVENING
WITH LIGHT DIURNALLY DRIVEN WINDS EXPECTED OVERNIGHT. ON FRI...AIR
MASS REMAINS FAIRLY DRY ONCE AGAIN...WITH ONLY SOME VERY ISOLATED
AFTERNOON CONVECTION OVER THE MOUNTAINS AFTER 18Z-20Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...LW
SHORT TERM...PETERSEN
LONG TERM...MOZLEY
AVIATION...PETERSEN
Hazardous weather outlook, Jul 16, 5:22 PM MST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
622 PM MDT THU JUL 16 2015

COZ058>089-093>099-180030-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
622 PM MDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A SPOTTY THUNDERSTORM WILL BE POSSIBLE THIS EVENING MAINLY IN AND
NEAR THE MOUNTAINS. THE PRIMARY STORM THREATS WILL BE LIGHTNING
AND WIND GUSTS TO AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MAINLY ISOLATED AFTERNOON AND EVENING AND THUNDERSTORMS ARE
ANTICIPATED OVER THE MOUNTAINS AND INTERIOR VALLEYS FRIDAY AND
SATURDAY. THE PRIMARY THREATS WITH THUNDERSTORMS WILL BE WIND
GUSTS TO AROUND 45 MPH...LOCALLY HEAVY RAINFALL AND LIGHTNING.

THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE FROM SUNDAY INTO
EARLY NEXT WEEK AS DEEPER ATMOSPHERIC MOISTURE COMBINES WITH AN
UPPER DISTURBANCE AND A SURFACE COLD FRONT. AT THIS TIME...THE
PRIMARY THREATS WITH THESE STORMS WILL BE LIGHTNING...GUSTY WINDS
AND LOCALLY HEAVY RAINFALL...ALTHOUGH STRONG TO MARGINALLY SEVERE
THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY OVER THE
SOUTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TONIGHT.

50/50

The radar

The Pueblo radar (KPUX), 205 km away, was scanning. The volume nearest the first event began at 02:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baca

When
July 16, 7:50 PM MST to 7:55 PM MST
Where
Baca County, 7.95 mi NE of Campo
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.190, -102.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 579153.